Saturday, August 25, 2012

Pulmicort and Mood Swings

This came in through the comments today, and I thought I'd share it. While my kids never had issues with mood swings related to their corticosteroids, over the years I've had many comments about kids who have.

If you notice your child is have severe mood swings, talking about suicide or doing anything especially weird while on inhaled steroids, PLEASE CALL YOUR DOCTOR IMMEDIATELY.  Trust your gut: If you feel like something's wrong with your kid, something is probably wrong with your kid!

Anyway, to that point, here's the comment I wanted to share:

My son was recently put on Pulmicort twice daily to help control his asthma. A day or so after he started the Pulmicort, his mood started changing. He was suddenly obsessed with questions about dying, crying everyday, and kept talking about "thoughts" he could not get out of his head. He kept saying, "My brain keeps telling me to kill myself, but I would never do that." He insisted that the thoughts won't go away. The thoughts progressed into visions of other people dying and questioning beliefs in God. We realized all this began when he started taking Pulmicort so we decided to take him to the Dr. that prescribed it. He told us to take him off it immediately and that we should see a difference in 2-5 days. Well today is day 3 and I have my happy, loving, and kind son back. I normally don't write on blogs, but felt this is so important to let others know who may be experiencing the same thing with their child. It was helpful to me to see others going through the same thing and to know that it can get better once the Pulmicort is stopped. 
Thanks so much for sharing this. It's obviously very personal, but I think a lot of other parents benefit from this level of honesty. Let me know if your doctor puts your son on a different medication and how that goes.

4 comments:

Tracy said...

Thank you Aimee. I am happy to report my son is back to normal. The cruel thing about Pulmicort Psychosis is that while the thoughts are no longer flooding his brain, he remembers that he had those thoughts. It has been a couple days since returning back to normal, but he was just apologizing that he even had those thoughts. I explained to him that it was not him talking, it was the medication. At this point we have not put him on any other type of medication. The Dr. stated that if it was infact the Pulmicort, the next step would be to go see a allergy specialist to determine what triggers the asthma. After the experience with my son, I am very against steriod use for control.

Aimee said...

Can't blame you a bit, Tracy. There are so many new meds out there, there's likely to be an effective alternative for your son! The worst thing we had to deal with was the perioral dermatitis...a walk in the park, relatively speaking.

We've been able to identify the allergens and situations that stir up asthma in our house, but we haven't had luck treating them individually, in most cases. As an example, I can take 2 puffs of albuterol prior to a tough workout and be fine, but we can't seem to proactively treat (or escape) Ozzy's tree allergy or completely prevent colds and strep.

I'm curious to hear what your doctor or allergist recommends next - or what anyone's experience with proactive allergy treatment has been.

Gratefulfoodie said...

Thanks for sharing this crazy important piece. I think people don't realize that asthma meds can have serious impact. My son experienced anxiety from Zyrtec and ProAir. It was like clock work that he thought he was having a heart attack.

Thank you again for doing a great public service.

Shauna Pugh said...

My daughter has a similar reaction to Singulair, which was prescribed to go along with her other asthma and allergy meds in the hopes that it would help control things. Instead it turned her into an emotional wreck. She would cry uncontrollably and get angry at the littlest things. She got in trouble at school and couldn't sit long enough to do even one problem. She started climbing on furniture at home. She couldn't sleep because she was terrified that something would happen to her. This happened after just a couple days on the medicine. I called the doctor right away and asked she be taken off of it. It took a bit for her to get back to normal.

It is actually a comfort to know this wasn't just me being crazy.